Papers

Drug Points: Rhabdomyolysis after treatment with interferon alfa

BMJ 1994; 309 doi: https://doi.org/10.1136/bmj.309.6953.512a (Published 20 August 1994) Cite this as: BMJ 1994;309:512
  1. S M Greenfield,
  2. R S Harvey,
  3. R P H Thompson
  1. Gastrointestinal Laboratory, Rayne Institute, St Thomas's Hospital, London SE1 7EH.

    A 46 year old man treated with interferon alfa for hepatitis C presented with acute rhabdomyolysis. Hepatitis C had been diagnosed two years previously (confirmed by results of polymerase chain reaction), and liver biopsy at that time had showed chronic active hepatitis.

    Treatment with interferon alfa (Intron A) (5 MIU three times a week) had been started 10 weeks before presentation and the dose of drug gradually increased in an attempt to eradicate the virus.1 The patient had been taking 15 MIU (8.2 MIU/m2) for two weeks when he presented with severe leg spasm and hyperventilation. On examination he was feverish and agitated, with a respiratory rate of 30/minute and periodic spasm of his legs. He was acidotic (blood pH 7.4 and bicarbonate concentration 10 mmol/l), with a serum creatinine kinase concentration of 28 180 IU/I, rising to over 100 000 IU/I. Acute rhabdomyolysis was diagnosed, interferon alfa was stopped, and the patient was treated with intravenous fluids, mannitol, dopamine, and bicarbonate to maintain an alkaline urine output. Serum creatinine concentration did not rise above 238 μmol/l and the patient made a complete recovery.

    We decided not to restart treatment with interferon alfa. The patient had been taking lithium for manic depression for many years, and at the start of treatment with interferon alfa was mentally well and compliant with treatment. It is therefore extremely unlikely that the lithium was responsible for the rhabdomyolysis, although an interaction between lithium and interferon alfa cannot be ruled out.

    To our knowledge, this is the first reported case of interferon alfa causing rhabdomyolysis and the first case reported to the Committee on Safety of Medicines. Schering-Plough, the manufacturers of Intron A, has received two reports worldwide about two patients who developed acute rhabdomyolysis after taking 3 MIU and 10 MIU Intron A (personal communication).

    Our patient was treated with a higher dose than is usually recommended,2 although patients have been successfully treated with 10 MIU six times a week without a significant increase in side effects.1 Creatinine kinase concentrations should be measured regularly in patients receiving interferon alfa to try to predict the onset of rhabdomyolysis.

    References

    1. 1.
    2. 2.
    View Abstract